Vaping/E-Cigarette Use and Lung Illness

Monday, November 11, 2019

The U.S. Centers for Disease Control and Prevention (CDC) is investigating a nation-wide outbreak of severe lung illness linked with vaping/e-cigarette product use.1  The New Jersey Department of Health is working with the CDC to investigate the cases of the illnesses in the state of New Jersey. 

While the investigation is ongoing, the risk to people who vape/use e-cigarettes is not known, and so we urge caution. The only way to assure that you are not at risk is to refrain from using all e-cigarettes or vaping products, but especially those containing THC (cannabis). The CDC's investigation suggests that products containing THC (cannabis) play a major role in the outbreak, particularly products obtained from informal sources (e.g., friends, family members, illicit dealers). Specifically, the CDC has detected vitamin E acetate (an additive in some THC-containing products) as a potential chemical of concern in biologic samples from patients with this lung illness. However, since there may be more than one cause of these illnesses and evidence is not yet sufficient to rule out the contribution of other chemicals of concern, all vaping of any substance may be risky.

Until more is known, the CDC recommends the following:

  • If you do not use e-cigarettes or vape, do not start.
  • Do nor use vaping/e-cigarette products containing THC.
  • If you do vape/use e-cigarettes for any substance, buy the products from a retail outlet only.  
  • If you do vape/use e-cigarettes containing nicotine or cannabis or anything else, avoid using e-cigarettes while the cause of these lung illnesses is still being investigated.
  • Do not modify e-cigarette/vaping products or add any substances to them that are not intended by the manufacturer.

If you are attempting to quit smoking, resources can be found on Princeton’s Environmental Health and Safety website

If you experience symptoms

If you do vape/use e-cigarettes and you experience any of the following symptoms, seek medical care right away: 

  • Cough, shortness of breath, or chest pain
  • Nausea, vomiting, abdominal pain, or diarrhea
  • Fatigue, fever, chills, or weight loss

These symptoms can develop over a few days for some people or over a few weeks for others.

If you are a graduate or undergraduate student, you can come to University Health Services for immediate care.

For more information, visit https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html

 


1E-cigarettes are battery-operated devices that people can use to inhale aerosol created by heating a liquid that usually contains nicotine, flavorings, and other chemicals. E-cigarettes can also be used to deliver cannabis or other substances.